Finasteride Effects on Estrogen Levels

Q:

Dear Dr. Parsa,

I hope this letter finds you in great health.  I have an unusual question to ask you.  I remember a few years ago before any hair transplant, I decided to try Dutasteride a.k.a. Avodart. I did so ignorantly thinking that it blocks both receptors.  I was on it for 2 years with no visible signs of hair growth.  I figured that I had failed with this drug.  However, at around the same time, I saw my libido plummet and I wasn’t able to get in decent shape no matter how clean I ate and how hard I lifted.  I consulted an anti-aging doctor who took a blood test and confirmed that my testosterone levels were very low while my estradiol (estrogen) levels were twice the amount they should be.  She recommended I get off of Avodart and immediately prescribed some Arimidex, which is an estrogen suppressor.  Within a couple of weeks, I believe my estrogen levels went back to normal while my testosterone levels still remained low.  She recommended her own remedy which I undertook for a while, though I lost hope and stopped.

Now years later, after my motorcycle accident and my hair transplant with you, I ballooned up to 247 lbs.  I resumed training, cut out the gluten and the sugar, ate extremely healthy and exercised and finally 4 months later I dropped 47 pounds.  Now I am still a little overweight at 199 lbs., feeling the ideal weight for me should be around 175 -180 lbs., I am having a very hard time losing more weight.  I think that perhaps a year or so of being on Finasteride has perhaps raised my estradiol levels making it difficult for me to stay in shape.  Do you think that finasteride causes this; much like Avodart did in the past and if so should I get an estrogen blocker along finasteride or should I stop finasteride all together and wait for my hormones to sort of stabilize?

P.S.  Sorry to have to ask these questions though I don’t know what else to do.

Estradiol also known as Estrogen

 

A:

The research shows that finasteride inhibit the DHT effects, but it does not affect LH and FSH response to GRH in healthy men.  It means that finasteride cannot influence the hypothalamic-pituitary-testicular axis that is responsible for the overall production of male and female sex hormones.  This axis regulates the production of testosterone, estrogen and progesterone.

Finasteride may cause slight rise in serum estradiol levels.  However, the increase is negligible for two reasons:

  1. The levels of estrogen remain within the normal physiological range
  2. The ratio of testosterone to estradiol remains unchanged.

I had to do some research on this subject and I found many forum discussions about testosterone and estradiol levels and the treatment options for it.  They were mostly in body training websites rather than scientific articles.  I have not been able to find any solid scientific source that shows any indication for treatment of the estradiol elevations after finasteride use.

 

My recommendation to you is to see an endocrinologist for an evaluation of your current symptoms and the problem you have experienced with losing weight.  Lab works may also be needed for further assessment of your condition.  Please contact me if you have any other questions. Thanks,